My doctor put me on Lexapro (escitalopram) and the muscle relaxer zanaflex. My question is it safe to take together without causing serotonin syndrome?

Possibly with EKG. The medication Zanaflex works by working at norepinephrine receptors and Lexapro (escitalopram) works primarily through interacting with serotonin receptors. The precipitation of serotonin syndrome in the context of their concomitant administration would not be predicted by anyone. However, Lexapro (escitalopram) and Zanaflex together can change your heart rhythm and so you may talk to a doctor about the role for an ekg.

Related Questions

The doctor put my mother on two ssri's. Lexapro (escitalopram) 20 mg and added Zoloft 50 mg (in place of abilify). Is this safe? I worry about seratonin syndrome.

It depends. It depends on what the doctor is trying to accomplish -- which you & your mother can ask him/her about. This is a low dose of zoloft (sertraline), (sertraline) and s/he could be cross-tapering onto a new medication. Yes 2 ssri's at same time could lead to serotonin syndrome, but probably not at the low dose of zoloft (sertraline) you list. Please ask your mother's physician about your concerns. Read more...
Talk with the doctor. You may want to discuss with your mother's permission your concerns with the doctor. My clinical intuition is that it should be okay although if it was felt that there might be a role for an even more cautious approach then one could envision a scenario where sertraline 25 mg is used initially instead of 50 mg. There could even be an initial implementation of 12.5 mg. Stay safe! Read more...
Reasons to question. I read above that your age is 68. I can only surmise that your mother is quite elderly. I am not sure there is much to gain adding zoloft (sertraline) to another higher-dosed ssri, and you have good reasons to worry about serotonin syndrome. Even moreso at her age. I agree that, with her permission, you should talk to her doctor about this. Read more...

Currently on Lexapro (escitalopram) 20 mg for five days (tapering off) and now increasing my remeron to 30 mg from 15. I also take one 7.5 vicodin for mouth pain each day. Am I at risk for serotonin syndrome?

Here is the . Interesting thing about sertotinergic syndrome- although it usually occurs with high doses of medications that increase serotonin level, there are some people who develop it at relatively low doses after a brief period of treatment. Read more...
Low risk. Serotonin syndrome is possible but not likely when Lexapro (escitalopram) and Remeron are combined. This is a frequently prescribed combination, but make your doctor aware of any physical symptoms you experience. Read more...

I take 60 mg of Vyvanse along with 30 mg of Lexapro (escitalopram) daily. What is the likelihood of developing serotonin syndrome? How deadly is it?

Vyvanse (lisdexamfetamine) If u have been on the medications foa a while and tolerating them well, unlikely. Let your prescriber be aware of your concerns. Read more...
Not likely. If you are asking if the combination of vyvanse and Lexapro (escitalopram) would be more likely than Lexapro (escitalopram) alone to cause serotonin syndrome, i would say 'no': vyvanse's effect doesn't involve serotonin. Statistically, use of large amounts of one med or the combined use of several meds which increase serotonin could lead to S.S. A 30mg dose of Lexapro (escitalopram) shouldn't - but combining that w. Other sero. Meds could. Read more...

Psych d/c 120 mg Prozac and is starting me on 40 mg Lexapro (escitalopram) for mdd. Are the high doses safe? What about serotonin syndrome?

Both simultaneously? Serotonin syndrome is possible, especially at higher doses of any ssri. Treatment failures to ssris are unfortunately not rare. Combination therapies may work better than monotherapy. Ask your psychiatrist about other treatment options if new regimen doesn't work. Read more...
Prozac (fluoxetine) Not sure how long u have been on prozac, (fluoxetine) but since half life of Prozac (fluoxetine) is long, it is best to introduce the other ssri cautiously. Discuss with your doctor. Read more...

Given Lexapro (escitalopram) 5mg (only med), afraid of serotonin syndrome. Many symptoms of ss are the same as the listed side effects for lexapro (escitalopram). How do u tell?

Temperature. You are conceptualizing it right although there is the issue of magnitude. Also, the incidence of serotonin syndrome being quite low. An important issue that occurs in serotonin syndrome is the disruption in thermoregulation resulting in very elevated body temperatures. This is not commonly seen as a side effect to lexapro (escitalopram). I would talk with your prescribing doctor about your concerns! Read more...

Started 20mg Lexapro, (escitalopram) was on 40mg Prozac for about 8 months. I switched straight over. Since Prozac has long HL, is serotonin syndrome possible?

Practically NO. Seratonin syndrome is real but extremely rare. Only about 2 per million will,experience it. Those that I have seen are on many agents that elevate serotonin, or interfere with its metabolism, allowing it to accumulate. St Joh's Wart is a particularly bad agent, causing this when taken along with SSRIs like you mentioned. So, while it is possible for you to get it, the odds are against this. Read more...

Taking Lexapro (escitalopram) 10mg (gad) and luvox 50mg (ocd). Would you agree that the dose of each is low enough to not be concerned with serotonin syndrome?

Impossible to say. Since serotonin syndrome does not appear to be a dose related phenomenon with various psychotropics that act on serotonin receptors, i don't know that i can safely say that. I can only say that some risks still exists but the risk is in general quite low. Whenever serotonin agents are mixed together, the risk allegedly goes up. I have seen serotonin syndrome however when someone has only been on one serotonergic agent. I think there is simply a lot more research to be done about this and it's very difficult to do because of the relative rarity of the condition. Read more...